Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 174, NWS Bismarck, ND

August 10, 2013McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2013, 3:08 PM CDT for McKenzie County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2013, 3:08 PM CDT (20:08 UTC)
Expired
Aug 10, 2013, 4:15 PM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County McKenzie County, ND

The radar

The Minot AFB radar (KMBX), 202 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:25 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 10, 2:25 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CDT SAT AUG 10 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 225 PM CDT SAT AUG 10 2013

THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD IS CONVECTIVE
TRENDS AND MARGINAL SEVERE POTENTIAL THROUGH TONIGHT. LATEST HI-
RES WRF/HRRR MODEL RUNS POINT TO POTENTIAL FOR STRONG STORMS
CONTINUING TO SPREAD INTO THE WEST THIS AFTERNOON/EVENING...SUPPORTED
BY A DECENT SHORT WAVE TROUGH CURRENTLY IN SOUTHERN
SASKATCHEWAN...AND ANOTHER IMPULSE IN CENTRAL MONTANA. MUCAPES AOA
1000 J/KG AND MARGINAL DEEP LAYER SHEAR SUGGEST AN ISOLATED STORM
OR TWO CAPABLE OF QUARTER SIZE HAIL. INVERTED V BUFR SOUNDINGS
ALSO INDICATE SOME GUSTY WIND POTENTIAL WITH STORM DOWNDRAFTS. STORMS
IN FAR NORTHEAST MONTANA HAVE ALREADY PRODUCED SOME HAIL UP TO
PENNY SIZE IN ROOSEVELT COUNTY. ALSO THINKING THE SHORTWAVE WILL
SUSTAIN SHOWERS AND STORMS INTO CENTRAL AND SOUTHEAST COUNTIES
AFTER DARK. LOOKING AHEAD...ISOLATED STORMS WILL AGAIN BE POSSIBLE
SUNDAY AFTERNOON IN THE EXTREME SOUTHWEST WITH THE ARRIVAL OF
ANOTHER PIECE OF MID-LEVEL ENERGY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 225 PM CDT SAT AUG 10 2013

MAIN FORECAST CONCERNS ARE INTERMITTENT PRECIP CHANCES THROUGH
THE PERIOD. GFS/ECMWF/GEM/ENSEMBLES ARE ALL IN GOOD AGREEMENT WITH
OVERALL PATTERN THROUGH THE EXTENDED. UPPER LEVEL PATTERN WILL
CONSIST OF WESTERN N AMERICAN RIDGE IN PLACE WITH EASTERN N
AMERICAN TROUGH. THIS PLACES THE NORTHERN PLAINS IN NORTHWEST FLOW
WITH OCCASIONAL DISTURBANCES MOVING ACROSS THE REGION...SUPPORTING
INTERMITTENT CHANCES OF PRECIPITATION. BEST CHANCES FOR PRECIP
WILL BE ACROSS SOUTHWEST PORTION OF THE STATE...CLOSER TO BEST
INSTABILITY. 00Z ECMWF SHOWS A BETTER DEFINED SHORTWAVE IN
NORTHWEST FLOW ON THURSDAY. FOR NOW...WILL CONTINUE TO CARRY SMALL
POCKET OF CHANCE POPS ASSOCIATED WITH THIS FEATURE INTO CENTRAL
NORTH DAKOTA THURSDAY...BUT OTHERWISE ANY PRECIP CHANCES REMAIN
RELATIVELY LOW IN THE SLIGHT CHANCE CATEGORY.

WITH REGARD TO TEMPERATURES...MAX TEMPS EARLY IN THE PERIOD SHOULD
START OUT SLIGHTLY BELOW NORMAL. NORMAL HIGH FOR BIS IS 85 FOR THE
NEXT SEVERAL DAYS. AS RIDGE AXIS OVER THE WEST NUDGES EASTWARD
SLIGHTLY...WE SHOULD SEE TEMPS BACK TO THE LOW 80S BY MID WEEK.
SLIGHT DIFFERENCES IN MODEL SOLUTIONS BY NEXT SATURDAY BUT
GFS/ECMWF/ENSEMBLES SUPPORT RIDGE AXIS OVER OR JUST TO THE WEST OF
ND WHICH WOULD SUPPORT ABOVE NORMAL TEMPS. 12Z MOS GUIDANCE GIVES
BIS A HIGH OF 92 NEXT SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1241 PM CDT SAT AUG 10 2013

18Z TAFS UPDATED TO REFLECT INCREASED CONFIDENCE IN CHANCES OF
TSRA AT KISN. ADDED TEMPO GROUP THERE FROM 20Z-22Z AND WILL REFINE
TIMING BASED ON RADAR TRENDS. ELSEWHERE...TIMING/COVERAGE OF
STORMS IS LESS CERTAIN SO MAINTAINED VCTS/VCSH GROUPS. CONDITIONS
WILL BE MAINLY VFR THROUGH THE PERIOD WITH SOME PERIODS OF LOW VFR CIGS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM/AVIATION...RP KINNEY
LONG TERM...JNS
Hazardous weather outlook, Aug 10, 2:14 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
214 PM CDT SAT AUG 10 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
214 PM CDT SAT AUG 10 2013 /114 PM MDT SAT AUG 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND
CENTRAL NORTH DAKOTA THROUGH TONIGHT. THE STRONGEST
STORMS...ESPECIALLY WEST OF HIGHWAY 22...COULD PRODUCE HAIL OF
PENNY UP TO QUARTER SIZE...AND BRIEF WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED MAINLY AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE
POSSIBLE ACROSS THE SOUTHWEST SUNDAY THROUGH TUESDAY. THEN ANOTHER
CHANCE OF THUNDERSTORMS IS EXPECTED ACROSS WEST AND CENTRAL SECTIONS
WEDNESDAY THROUGH THURSDAY. THE CHANCE OF SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

ISOLATED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS
EVENING...MAINLY WEST OF HIGHWAY 22.

RP KINNEY/JNS

In the hours before

Special weather statement, Aug 10, 2:02 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
202 PM CDT SAT AUG 10 2013

NDZ009-017-102000-
MCKENZIE-WILLIAMS-
202 PM CDT SAT AUG 10 2013

...SPECIAL WEATHER STATEMENT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS ROOSEVELT COUNTY MONTANA...MOVING
SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...MAY
ACCOMPANY THE STRONGEST STORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLISTON...
  FORT BUFORD STATE HISTORICAL SITE...
  TRENTON...
  CARTWRIGHT...
  CHARBONNEAU...
  SPRING BROOK...
  ALEXANDER...
  EPPING...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

KINNEY
Special weather statement, Aug 10, 2:55 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT SAT AUG 10 2013

NDZ009-017-102100-
MCKENZIE-WILLIAMS-
255 PM CDT SAT AUG 10 2013

...SPECIAL WEATHER STATEMENT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF FORT BUFORD STATE HISTORICAL
SITE...OR 18 MILES SOUTHWEST OF WILLISTON...MOVING SOUTHEAST AT 20
MPH.

HAIL UP TO ONE HALF INCH DIAMETER...WINDS UP TO 30 MPH...BRIEF
HEAVY DOWNPOURS...MAY ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARTWRIGHT...
  CHARBONNEAU...
  ALEXANDER...
  SATHER DAM...
  RAWSON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

KINNEY
Special weather statement, Aug 10, 3:05 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT SAT AUG 10 2013

NDZ017-102100-
MCKENZIE-
305 PM CDT SAT AUG 10 2013

...SPECIAL WEATHER STATEMENT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHARBONNEAU...OR 19 MILES SOUTH OF
WILLISTON...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...MAY
ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHARBONNEAU...
  ALEXANDER...
  RAWSON...
  ARNEGARD...
  WATFORD CITY...

THIS STORM HAS INTENSIFIED RECENTLY...AND IF THAT TREND
CONTINUES...A WARNING MAY BE NEEDED.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

KINNEY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:58 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie62 min
Aug 10, 4:39 PM CDTSevere Thunderstorm WarningBISMcKenzie66 min
Aug 10, 5:02 PM CDTSevere Thunderstorm WarningBISDunn58 min
Aug 10, 5:57 PM CDTSevere Thunderstorm WarningBISDunn48 min
Aug 10, 6:15 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.